Hail, Mercer
- When
- August 6, 2:53 PM EST to 2:58 PM EST
- Where
- Mercer County, Elgood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.400, -80.930
Ample instability with little upper level winds for storm motion resulted in a series of slow moving, severe thunderstorms, which produced both damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Ample instability with little upper level winds for storm motion resulted in a series of slow moving, severe thunderstorms, which produced both damaging winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 6, 1:57 PM EST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 257 PM EDT Thu Aug 6 2020 .SYNOPSIS... A weak cold front remains stalled today into early Friday across the area, before pushing southeast Saturday. High pressure builds in this weekend with return to typical summer weather. && .NEAR TERM /THROUGH FRIDAY/... As of 245 PM EDT Thursday... Thunderstorms have developed early this afternoon in the mountains west of the Blue Ridge and then to our east further out into the piedmont with a lull for the local area east of the Ridge. Storms have been prolific rain producers with a couple of storms pulsing up enough to generate some large hail. Anticipate the primary threat through this evening will reside with flash flood potential with a secondary threat of isolated wind damage and possibly large hail. Anticipate activity will eventually develop east of the Ridge as outflow boundaries converge to generate new convection into early tonight before activity wanes late. Friday may present a similar situation to today as the axis of the upper trof still remains to our west. Conditions will be seasonably warm though on the humid side. Lows tonight will be in the upper 60s to around 70 east of the Blue Ridge, low to mid 60s west. Highs tomorrow will be in the mid/upper 80s east, mid/upper 70s west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 1230 PM EDT Thursday... Upper level trough moves through the Mid-Atlantic Friday night into Saturday, bringing in a surface high. Despite this change in pattern, a few isolated storms remain possible for Saturday afternoon, given steep lapse rates. Any development will be difficult to pull off though, given dry air aloft. A weak disturbance Sunday will work with the slowly returning moisture behind a stalled front to our south to allow for some isolated showers and thunderstorm activity. Temperatures by this point start to make their aim at returning to above average, with areas east of the Piedmont forecast to hit 90 degrees as 850 temps swell to +20C in the afternoons. Monday will be a near repeat to Sunday with diurnal heating working with a weak disturbance to try and get convection going in the afternoon, but staying mostly isolated. Temperatures also continue their gradual warming. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 1230 PM EDT Thursday... Typical summertime pattern remains in place through the forecast period with a broad areas of high pressure sticking to the southern U.S. All the while, the jet stream remains tied up in Canada with a trough attempting to dig down into the Great Lakes region. This pattern will keep diurnal convection going through next work week. All the while, the region of high pressure will help with transport of an above average temperature airmass that will be keeping us toasty. The foothills and Piedmont will continue to see 90s while the mountains warm to the 80s. Lows range in the 70s and 60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 245 PM EDT Thursday... Conditions will generally be VFR in a convective environment into this evening. Will use VCTS and amend to a tempo as radar trends dictate. Expect convection will gradually wane this evening, followed by development of MVFR/IFR conditions in stratus and fog overnight. Any airfield that gets a dousing of rain is likely to sink to LIFR by daybreak. Conditions improve to VFR later Friday morning with a break in the convection before redevelopment occurs friday afternoon. Extended Aviation Discussion... High pressure builds into the weekend with lesser chances of storms. Pattern should be more typical of summer into Monday with scattered afternoon/evening storms. Overall VFR outside storms and late night valley fog. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...MBS SHORT TERM...RR LONG TERM...RR AVIATION...MBS/WP
Hazardous Weather Outlook National Weather Service Blacksburg VA 143 PM EDT Thu Aug 6 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-070900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 143 PM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms with locally heavy rainfall are expected into this evening. Flash flooding is possible, and some storms may become severe with isolated wind damage. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service BLACKSBURG VA 251 PM EDT Thu Aug 6 2020 VAZ009-012-015-016-061915- Grayson-Wythe-Smyth-Carroll- 251 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SMYTH...SOUTHWESTERN WYTHE...WEST CENTRAL CARROLL AND NORTHEASTERN GRAYSON COUNTIES... At 251 PM EDT, a strong thunderstorm was located over Speedwell, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Wytheville... Rural Retreat... Fries... Speedwell... Cripple Creek... Crockett... and Comers Rock. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3673 8130 3687 8134 3697 8103 3671 8095 TIME...MOT...LOC 1851Z 256DEG 13KT 3681 8119 RR
Special Weather Statement National Weather Service BLACKSBURG VA 254 PM EDT Thu Aug 6 2020 NCZ001-002-VAZ015-061930- Ashe-Alleghany-Grayson- 254 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA... At 254 PM EDT, a strong thunderstorm was located near Lansing, moving northeast at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Jefferson... West Jefferson... Lansing... Mouth Of Wilson... Grassy Creek... Scottville... and Piney Creek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3639 8152 3647 8158 3664 8135 3648 8119 TIME...MOT...LOC 1854Z 233DEG 13KT 3649 8142 RR
Special Weather Statement
National Weather Service BLACKSBURG VA
257 PM EDT Thu Aug 6 2020
VAZ010-011-WVZ042-061930-
Giles-Bland-Mercer-
257 PM EDT Thu Aug 6 2020
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN GILES...NORTHEASTERN BLAND AND SOUTHEASTERN MERCER
COUNTIES...
At 257 PM EDT, a strong thunderstorm was located over Kimberling, or
near Rocky Gap, moving northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Oakvale...
Mechanicsburg...
Willowton...
Thessalia...
Chapel...
White Gate...
and Hicksville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3740 8091 3720 8074 3718 8080 3715 8085
3709 8109 3717 8115
TIME...MOT...LOC 1857Z 235DEG 13KT 3718 8104
RRSpecial Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT Thu Aug 6 2020
VAZ007-009-010-WVZ042-062000-
Tazewell-Bland-Smyth-Mercer-
307 PM EDT Thu Aug 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SMYTH...TAZEWELL...NORTHWESTERN BLAND AND SOUTHERN
MERCER COUNTIES...
At 307 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gary to near Lebanon. Movement was
east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bluefield...
Princeton...
Richlands...
Tazewell...
Saltville...
Chilhowie...
and Cedar Bluff.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3723 8172 3720 8168 3721 8156 3724 8151
3726 8150 3725 8148 3727 8142 3740 8132
3741 8093 3676 8169 3679 8170 3693 8183
3695 8182 3696 8178 3705 8182 3709 8187
TIME...MOT...LOC 1907Z 275DEG 18KT 3734 8151 3690 8199
RRSpecial Weather Statement National Weather Service BLACKSBURG VA 326 PM EDT Thu Aug 6 2020 VAZ009-012-015-016-062000- Grayson-Wythe-Smyth-Carroll- 326 PM EDT Thu Aug 6 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SMYTH...SOUTHEASTERN WYTHE...NORTHWESTERN CARROLL AND CENTRAL GRAYSON COUNTIES... At 325 PM EDT, strong thunderstorms were clustered over Cripple Creek, or near Speedwell, moving east at 15 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Wytheville... Fries... Max Meadows... Speedwell... Sugar Grove... Fort Chiswell... and Flatridge. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3663 8139 3675 8144 3703 8095 3674 8080 TIME...MOT...LOC 1925Z 254DEG 14KT 3678 8109 RR
Special Weather Statement National Weather Service BLACKSBURG VA 329 PM EDT Thu Aug 6 2020 VAZ014-018-022-WVZ044-062000- Montgomery-Craig-Roanoke-Monroe- 329 PM EDT Thu Aug 6 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ROANOKE...SOUTHERN CRAIG...NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MONROE COUNTIES... At 329 PM EDT, a strong thunderstorm was located over Mc Donalds Mill, or near Blacksburg, moving north at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Sinking Creek... Catawba... Abbott... Craig Springs... Mc Donalds Mill... Huffman... and Waiteville. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3724 8023 3727 8043 3753 8045 3747 8006 TIME...MOT...LOC 1929Z 193DEG 13KT 3729 8033 VFJ
The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
A severe storm producing damaging winds knocked a tree down onto Route 12.
A severe storm producing damaging winds knocked down several large tree limbs on Route 12, outside of Barnettown.
A severe storm producing damaging winds knocked down a tree along Monroe Street on the southern edge of Alderson.
A severe storm producing damaging winds knocked down a tree along Blue Sulphur Springs Rad, near the intersection of Sam Radar Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2020Every state in 2020This day in weather historyWarnings in West Virginia, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914087, 914088, 914142, 914144, 914145, 914146.